Illinois, 2011

Hail and Damaging Winds in Illinois, September 3, 2011

September 3, 2011 · NWS LOT · 13 events in 4 counties and zones

Strong to severe thunderstorms moved across parts of northern Illinois during the afternoon of September 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across parts of northern Illinois during the afternoon of September 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 3, 12:10 PM CST, 50 minutes earlier.

Area forecast discussion, Sep 3, 12:10 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
110 PM CDT SAT SEP 3 2011

.MESOSCALE DISCUSSION...
110 PM CDT

AREA OF ELEVATED CONVECTION HAS BEEN STRUGGLING AS IT IS MOVING INTO
THE NORTHWESTERN PORTIONS OF THE FORECAST AREA EARLY THIS AFTERNOON.
THIS COULD CHANGE OVER NEXT COUPLE HOURS AS ENVIRONMENT OUT
AHEAD IS STRONGLY UNSTABLE...AND WEAKLY CAPPED. LATEST RUC INDICATES
CAP ERODING 18-19Z AS H5 VORT ENHANCES LIFT ACROSS THE REGION. ONCE
PARCELS BECOME ROOTED IN THE BOUNDARY LAYER...EXPECT EXPLOSIVE
DEVELOPMENT AS 2500 TO 3000 J/KG MLCAPE IS TAPPED. DEEP LAYER SHEAR
ON THE ORDER OF 35-40KTS ACROSS ALONG THE WI/IL STATELINE IS DUE TO
A UNIDIRECTIONAL WIND FIELD...AND WOULD SUPPORT EVOLUTION INTO
BOWING SEGMENTS WITH SEVERE WINDS THE MAIN THREAT. SEVERAL OUTFLOW
BOUNDARIES ARE EVIDENT ON RADAR/SATELLITE IMAGERY AND SHOULD BE
FOCUS FOR DEVELOPMENT...WITH MAIN AREA OF CONCERN FOR INITIATION
RUNNING FROM LAKE COUNTY ILLINOIS SOUTHWEST TOWARDS BUREAU COUNTY.

BMD

&&

.DISCUSSION...
357 AM CDT

FORECAST CONCERNS FOR THE PERIOD REMAIN WITH SHOWER/THUNDERSTORM
CHANCES TODAY THROUGH EARLY SUNDAY MORNING...AS WELL AS ANOTHER
WARM DAY IN STORE ACROSS THE AREA.

A COMPLEX SITUATION UNFOLDING ACROSS THE REGION WITH MODEL
GUIDANCE OF NO REAL HELP THIS MORNING. LATEST REGIONAL RADAR
IMAGERY IS SHOWING SEVERAL CLUSTERS OF THUNDERSTORMS JUST
NORTHWEST OF THE CWA EARLY THIS MORNING. THESE THUNDERSTORMS ARE
FORMING OUT AHEAD OF FAIRLY STRONG MID LEVEL SHORT WAVE TROUGH
WITH A LOW LEVEL JET OF AROUND 30KT FEEDING HIGHER DEWPOINT AIR
INTO IT...AND JUST NORTH OF SURFACE BOUNDARY DRAPED ACROSS THE
REGION. AS STEERING FLOW REMAINS ORIENTED FROM THE SOUTHWEST...THE
MAIN BULK OF THE THUNDERSTORMS SHOULD STAY JUST NORTH OF THE CWA
ACROSS AREAS IN SOUTHERN WISCONSIN. ALTHOUGH...SEVERAL OTHER WAVES
OF ENERGY CAN BE DEPICTED ON WATER VAPOR IMAGERY UPSTREAM ACROSS
PORTIONS OF EASTERN NEBRASKA AND WESTERN IOWA. WITH THESE MID
LEVEL FEATURES TO CONTINUE TO PROGRESS TO THE NORTHEAST THROUGH
THE MORNING TIME FRAME...IT COULD BE POSSIBLE THAT SOME
THUNDERSTORMS COULD DEVELOP SOUTH AND MOVE INTO NORTHERN ILLINOIS.
WITH THIS POSSIBILITY...HAVE INCLUDED CHANCE POPS ACROSS ALL OF
NORTHERN ILLINOIS THROUGH MID DAY.

ALTHOUGH DESPITE THIS POSSIBILITY...A MORE LIKELY SCENARIO WILL
BE FOR ANY CONTINUED THUNDERSTORM DEVELOPMENT THIS MORNING TO
REMAIN JUST NORTH OF THE CWA AS THIS FLOW OF CONTINUED WAVES OF
ENERGY WILL KEEP TO THE NORTH WITH NO LARGE SCALE SUPPORT FOR THIS
ORIENTATION OF STEERING FLOW/SURFACE BOUNDARY TO CHANGE THROUGH
MID DAY. ITS NOT UNTIL CURRENT LONG WAVE TROUGH OVER THE NORTHERN
PLAINS BEGINS TO DIG THROUGH THE MIDWEST LATER THIS AFTERNOON. AS
THIS OCCURS LARGE SCALE FORCING WILL BEGIN TO INCREASE FROM THE
NORTHWEST...AND SURFACE TROUGH OF LOW PRESSURE AND AN ASSOCIATED
STRONGER COLD FRONT WILL PUSH EAST. SHOWER AND THUNDERSTORM
DEVELOPMENT WILL INCREASE ACROSS THE ENTIRE CWA THIS EVENING AND
INTO THE OVERNIGHT HOURS. GUIDANCE IS INDICATING THAT A MODERATELY
UNSTABLE ENVIRONMENT WILL BE IN PLACE ACROSS NORTHEAST ILLINOIS
AND NORTHWEST INDIANA AND AS MID LEVEL FLOW INCREASES...OVERALL
BULK SHEAR VALUES WILL ALSO INCREASE. THIS LARGE SCALE
FORCING/SURFACE FORCING WITH FRONT PUSHING THROUGH THIS
ENVIRONMENT COULD PROVIDE THE SETUP FOR A GOOD PORTION OF THE CWA
TO OBSERVE SEVERE WEATHER WITH DAMAGING WIND GUSTS AND HAIL THE
MAIN THREAT. FRONT SHOULD PUSH THROUGH THE CWA BY LATE TONIGHT
INTO EARLY SUNDAY MORNING...WITH PRECIP CHANCES DIMINISHING.

WITH THE LIKELIHOOD OF MOST OF THE THUNDERSTORM DEVELOPMENT TO
REMAIN TO THE NORTH...MAIN CLOUD COVER SHOULD ALSO STAY TO THE
NORTH. WITH THE POSSIBILITY OF PARTLY CLOUDY SKIES TO ALMOST SUNNY
CONDITIONS AND A FAIRLY WARM AIR MASS STILL IN PLACE...HAVE BUMPED
UP TEMPERATURES ACROSS THE ENTIRE CWA FOR TODAY WITH MID TO UPPER
80S POSSIBLE ACROSS THE NORTHERN HALF OF THE CWA AND LOW TO MID
90S POSSIBLE ACROSS THE SOUTHERN HALF.

RODRIGUEZ

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 18Z...

* TSRA COVERAGE/TIMING THIS AFTERNOON INTO EARLY SUNDAY MORNING.
* WIND DIRECTION UNTIL COLD FRONT PASSAGE...SUNDAY MORNING.
* GUSTY NORTHERLY WINDS SUNDAY AFTERNOON. CMS

//DISCUSSION...UPDATED 18Z...

MAIN CONCERN REMAINS CONVECTIVE CHANCES UNTIL FROPA LATER TONIGHT.
LINE OF TSRA EXTENDS FROM SOUTHERN WI THROUGH NORTHWEST IL. THIS
LINE CONTINUES TO SLOWLY SHIFT EAST WITH CONTINUED DEVELOPMENT TO
THE SOUTH AND WEST OF THE LINE ALONG VARIOUS OUTFLOW BOUNDARIES.
AS THIS LINE MOVES EAST INTO MORE UNSTABLE AIR EXPECT CONTINUED
DEVELOPMENT AND AN INCREASE IN COVERAGE AND THUS HAVE INCLUDED
VCTS/TEMPO TS INTO THE TERMINALS THIS AFTERNOON AND WILL MONITOR
TRENDS.

THE MAIN COLD FRONT EXTENDS FROM EASTERN MN SOUTHWEST INTO IA AND
WILL MOVE ACROSS THE AREA LATE THIS EVENING INTO THE OVERNIGHT
HRS. SHRA/TSRA STILL POSSIBLE ALONG/AHEAD OF THIS FRONT BUT
OVERALL CONFIDENCE IS LOW...AND DECREASING GIVEN CURRENT NEARBY
CONVECTION. HAVE MAINTAINED MENTION DURING THIS TIME PERIOD BUT
CHANGES WITH LATER UPDATES ARE CERTAINLY POSSIBLE.

VERY WEAK GRADIENT COMBINED WITH OUTFLOW BOUNDARIES HAVE MADE
PREDICTING WIND DIRECTIONS DIFFICULT. APPEARS ANOTHER OUTFLOW
BOUNDARY FROM CURRENT CONVECTION WILL SHIFT WINDS NORTH/NORTHWEST
THIS AFTERNOON. THEN ANOTHER PERIOD OF LIGHT WINDS POSSIBLY GOING
BACK SOUTHWESTERLY AND EVENTUALLY TURNING NORTHWEST BEHIND THE
COLD FRONT LATE THIS EVENING. NORTHWEST WINDS TURN A BIT MORE
NORTHERLY SUNDAY AND AS THE GRADIENT TIGHTENS...COMBINED WITH THE
COLDER AIR...EXPECT GUSTS INTO THE 20KT RANGE BY AFTERNOON. CMS

//ORD AND MDW CONFIDENCE...UPDATED 18Z...

* MEDIUM CONFIDENCE TSRA WILL AFFECT MDW/ORD MID/LATE AFTERNOON.
* LOW CONFIDENCE REGARDING SHRA/TSRA THIS EVENING INTO THE EARLY
  SUNDAY MORNING.
* LOW CONFIDENCE REGARDING WIND DIRECTIONS UNTIL COLD FRONT
  PASSAGE TONIGHT. CMS

//OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z...

SUNDAY NIGHT...VFR.

MONDAY...MVFR CIGS AND LAKE EFFECT SHOWERS POSSIBLE MAINLY EAST OF
ORD/MDW...OTHERWISE VFR.

TUESDAY THROUGH FRIDAY...VFR.

MDB

&&

.MARINE...
300 AM CDT

LOW PRESSURE OVER SOUTHERN MANITOBA WILL MOVE EASTWARD TODAY AND
TONIGHT WHILE DEEPENING. EASTERLY WINDS WILL TURN SOUTHERLY THEN
WESTERLY THROUGH THE DAY TODAY AHEAD OF A SHARP COLD FRONT WHICH WILL
PUSH SOUTHEASTWARD DOWN LAKE MICHIGAN LATER TODAY INTO TONIGHT AS
THE LOW MOVES EAST. A PUSH OF MUCH COOLER AIR WILL TRAIL THE FRONT
AS HIGH PRESSURE SPREADS EASTWARD ACROSS THE NORTHERN PLAINS INTO
THE MID AND UPPER MISSISSIPPI RIVER VALLEY SUNDAY. THE STRONG PRESSURE
GRADIENT BETWEEN THE DEPARTING LOW AND THE ARRIVING HIGH WILL
COMBINE WITH THE UNSTABLE AIRMASS CREATED BY THE COLD AIR SPREADING
ACROSS THE WARM LAKE WATER TO INCREASE WINDS TONIGHT. EXPECT THAT
NORTHWEST WINDS WILL INCREASE TO AROUND 30 KT BY SUNDAY THEN TURN
NORTH SUNDAY NIGHT WITH A POTENTIAL FOR GALES OF AROUND 35 KT SUNDAY
NIGHT THROUGH MONDAY. SUSPECT THAT A GALE WATCH MAY BE NEEDED WITH
THIS BEING THE STRONGEST PUSH OF COLD AIR DOWN THE LAKE THIS SEASON
WITH EARLIER WEAKER COOL PUSHES SUPPORTING WINDS AROUND 30 KT. THE
NORTH FETCH WILL CONTINUE INTO TUESDAY AND BECOME NORTHEASTERLY.
WIND SPEEDS WILL DIMINISH STARTING MONDAY NIGHT BUT THE LONG
DURATION FETCH DOWN THE LENGTH OF THE LAKE WILL KEEP WAVES ON THE
SOUTH END ELEVATED INTO TUESDAY. HIGH PRESSURE WILL BE OVERHEAD
TUESDAY AND WEDNESDAY KEEPING WIND SPEEDS IN CHECK FROM THE NORTH OR
NORTHEAST.

MDB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.

&&
Hazardous weather outlook, Sep 3, 10:14 AM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1114 AM CDT SAT SEP 3 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
041615-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1114 AM CDT SAT SEP 3 2011 /1214 PM EDT SAT SEP 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME OF WHICH COULD PRODUCE:

   DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.
   HAIL TO ONE INCH.
   LOCALLY HEAVY DOWNPOURS.

  AREAS AFFECTED AND TIMING:

   SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY AROUND NOON NORTH
   OF A LINE FROM OREGON TO HARVARD...SPREADING TO A LINE FROM
   HIGHLAND PARK TO MENDOTA LATE THIS AFTERNOON. THUNDERSTORM
   ACTIVITY SHOULD THEN SPREAD SOUTH AND ACROSS THE REMAINDER OF
   THE OUTLOOK AREA OVERNIGHT TONIGHT.

  DISCUSSION:

   AS SEVERAL MID LEVEL DISTURBANCES MOVE ACROSS THE
   REGION...SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH
   NORTHWESTERN ILLINOIS LATE THIS MORNING. ALTHOUGH THERE IS THE
   POSSIBILITY FOR SOUTHWARD DEVELOPMENT...THE MAIN THUNDERSTORM
   DEVELOPMENT SHOULD CONTINUE TO REMAIN OVER FAR NORTHERN AND
   NORTHWESTERN ILLINOIS. THUNDERSTORM LIKELIHOOD WILL INCREASE
   EARLY THIS EVENING AND OVERNIGHT TONIGHT AS A COLD FRONT PUSHES
   SOUTHEAST THROUGH THE REGION. THE MAIN THREATS WILL BE
   STRONG...DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL.
   HOWEVER...HAIL IS ALSO POSSIBLE WITH SOME OF THE STRONGER
   STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

RIP CURRENTS ARE LIKELY SUNDAY MORNING THROUGH TUESDAY ALONG BOTH
THE ILLINOIS AND INDIANA SHORES OF LAKE MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-041615-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1114 AM CDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS BOTH THE ILLINOIS
AND INDIANA NEARSHORE WATERS BY LATE THIS AFTERNOON AND TONIGHT.
WIND GUSTS IN EXCESS OF 34 KNOTS AND FREQUENT LIGHTNING ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT SUNDAY MORNING THROUGH TUESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-041615-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1114 AM CDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE LIKELY OVER THE ENTIRE LAKE THIS
AFTERNOON AND TONIGHT...WITH WIND GUSTS OF 34 KNOTS OR GREATER
AND FREQUENT LIGHTNING ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GALE FORCE WINDS WILL BE POSSIBLE ACROSS THE ENTIRE LAKE SUNDAY
NIGHT THROUGH MONDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

KREIN

In the hours before

Special weather statement, Sep 3, 9:17 AM CST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
1017 AM CDT SAT SEP 3 2011

ILZ023-032-033-039-INZ010-011-019-031730-
KANKAKEE-LIVINGSTON-IROQUOIS-FORD-NEWTON-JASPER-BENTON-
INCLUDING THE CITIES OF...KANKAKEE...PONTIAC...WATSEKA...PAXTON...
MOROCCO...RENSSELAER...FOWLER
1017 AM CDT SAT SEP 3 2011 /1117 AM EDT SAT SEP 3 2011/

...HOT AND HUMID CONDITIONS THIS AFTERNOON...

UNSEASONABLY HOT TEMPERATURES AND RELATIVELY HIGH HUMIDITY WILL
RESULT IN ANOTHER UNCOMFORTABLE DAY FOR AREAS IN NORTHERN ILLINOIS
AND NORTHWEST INDIANA WELL SOUTH OF INTERSTATE 80. HIGH
TEMPERATURES IN THE MIDDLE 90S COUPLED WITH DEW POINT TEMPERATURES
IN THE UPPER 60S TO NEAR 70 DEGREES WILL YIELD MAXIMUM HEAT INDEX
VALUES UP TO 100 DEGREES THIS AFTERNOON.

TAKE EXTRA PRECAUTIONS DUE TO THE HIGH HEAT TODAY IF YOU WORK OR
SPEND TIME OUTSIDE. WHEN POSSIBLE...RESCHEDULE STRENUOUS
ACTIVITIES TO EARLY MORNING OR EVENING. KNOW THE SIGNS AND
SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE. WEAR LIGHT WEIGHT AND
LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS.  ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION.  HEAT STROKE
IS AN EMERGENCY...CALL 9 1 1.

A STRONG COLD FRONT WILL PUSH ACROSS THE REGION TONIGHT INTO EARLY
SUNDAY...BRINGING RELIEF FROM THE HEAT. MUCH COOLER AND DRIER
CONDITIONS ARE EXPECTED SUNDAY THROUGH MUCH OF NEXT WEEK.

RC

The radar

The Chicago radar (KLOT), 92 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Salle

When
September 3, 1:00 PM CST
Where
La Salle County, Peru
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.330, -89.130

Wind gusts were estimated to 60 mph.

Thunderstorm Wind, Grundy

When
September 3, 1:12 PM CST
Where
Grundy County, Morris
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.370, -88.420

A tree 24 inches in diameter was blown down onto a garage. Several tree limbs up to 6 inches in diameter were also blown down.

Thunderstorm Wind, La Salle

When
September 3, 1:15 PM CST
Where
La Salle County, 1.52 mi NNW of Peru
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.350, -89.142

Hail, La Salle

When
September 3, 1:15 PM CST
Where
La Salle County, La Salle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.330, -89.100

Thunderstorm Wind, La Salle

When
September 3, 1:15 PM CST
Where
La Salle County, La Salle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.330, -89.100

Wind gusts were estimated to 60 mph.

Hail, Will

When
September 3, 1:20 PM CST
Where
Will County, 0.56 mi W of Goodings Grove
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.629, -87.941

Golf ball size hail was reported near the intersection for 143rd and Golden Oak Streets.

Hail, La Salle

When
September 3, 1:29 PM CST to 1:36 PM CST
Where
La Salle County, 1.29 mi WSW of Ottawa Arpt to 0.84 mi WSW of Naplate
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.364, -88.874

Penny to quarter size hail was reported in many areas around Ottawa including quarter size hail near Interstate 80 and Route 23.

Hail, Will

When
September 3, 1:39 PM CST to 1:41 PM CST
Where
Will County, Elwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.400, -88.120

Hail, Will

When
September 3, 1:40 PM CST to 1:41 PM CST
Where
Will County, 2.44 mi WNW of Blodgett
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
41.389, -88.240

Half dollar size hail was reported in McKinley Woods Forest Preserve.

Hail, Cook

When
September 3, 1:43 PM CST to 1:44 PM CST
Where
Cook County, 0.79 mi ESE of Lambert
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.675, -87.816

Quarter size hail was reported near Southwest Highway and Route 83.

Hail, Cook

When
September 3, 1:47 PM CST to 1:48 PM CST
Where
Cook County, Worth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.680, -87.800

Thunderstorm Wind, Cook

When
September 3, 1:48 PM CST
Where
Cook County, Worth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.680, -87.800

Wind gusts were estimated to 60 mph. Small tree limbs were blown down.

Thunderstorm Wind, Cook

When
September 3, 1:50 PM CST
Where
Cook County, Chicago Ridge
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
41.700, -87.780

A wind gust to 62 mph was measured in Chicago Ridge and five inch diameter tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343549, 343570, 343567, 343571, 343573, 343575, 343577, 343579, 343582, 343584, 343585, 343586, 343587.